question-icon

Can Valparin Chrono cause memory loss?

default
Posted on Mon, 11 Jan 2016
Question: my son 9 year old is taking Valparin crono 300 twice daily . Will this affects his studies he is not concentrating getting irritated quickly when asked to study or write only and he is not writing anything in school
my son is diagonised with general epilepsy
doctor
Answered by Dr. Pradeep Kumar (37 minutes later)
Brief Answer:
I would like to observe

Detailed Answer:
Hello

Welcome to HCM

I can understand your concern.
Behavioral changes,loss of memory and in coordination can be due to side effects of valproic acid.
But as mood changes is a very common problem in this age in otherwise healthy child,it would be difficult to say whether it is due to valproic acid.
The valparin chrono is slow releasing preparation of valproic acid.
The common side effects are hepatitis,thrombocytopenia,weight gain etc.
The dose he is getting is 600/day.The average weight of 9 kg old child is about 30 kgs.The maximum dose of valproic acid is 60 mg/kg/day.
So the given dose is mot very high.
In this case I would like to observe the child.If it is transient behavioral change it should get improved within few days say 7-14 days but if it persist or you notice any other significant problem get him evaluated by a pediatrician.

I hope this helps.
Please let me know if you have any more query.
Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Pradeep Kumar

Pediatrician, Cardiology

Practicing since :2006

Answered : 2001 Questions

premium_optimized

The User accepted the expert's answer

Share on
Can Valparin Chrono cause memory loss?

Brief Answer: I would like to observe Detailed Answer: Hello Welcome to HCM I can understand your concern. Behavioral changes,loss of memory and in coordination can be due to side effects of valproic acid. But as mood changes is a very common problem in this age in otherwise healthy child,it would be difficult to say whether it is due to valproic acid. The valparin chrono is slow releasing preparation of valproic acid. The common side effects are hepatitis,thrombocytopenia,weight gain etc. The dose he is getting is 600/day.The average weight of 9 kg old child is about 30 kgs.The maximum dose of valproic acid is 60 mg/kg/day. So the given dose is mot very high. In this case I would like to observe the child.If it is transient behavioral change it should get improved within few days say 7-14 days but if it persist or you notice any other significant problem get him evaluated by a pediatrician. I hope this helps. Please let me know if you have any more query. Regards